Steroid Medication for Nasal Obstruction in Infants May Cause Cushing’s Syndrome

Intranasal steroid drops used to treat nasal obstruction may cause Cushing’s syndrome and adrenal insufficiency in infants, a case study of two patients suggests.

The study, “Iatrogenic Cushing’s syndrome and adrenal insufficiency in infants on intranasal dexamethasone drops for nasal obstruction – Case series and literature review,” was published in the International Journal of Pediatric Otorhinolaryngology.

Children with nasal obstruction may have severe delays in development and can face life-threatening complications later in life such as obstructive sleep apnea and cardiopulmonary problems.

While intranasal steroid drops have become increasingly popular as a substitute for surgery, they can have adverse effects. In addition to suppressing the immune system and changing metabolism, high levels of corticosteroids in the blood may cause Cushing’s syndrome.

Researchers at Weill Cornell Medical College presented two cases of adrenal gland insufficiency and Cushing’s syndrome caused by intranasal dexamethasone drops. Dexamethasone is a type of corticosteroid medication.

First, they described the case of a 3-month-old boy who was taken to the hospital following a life-threatening episode at home after feeding. A physical evaluation revealed nasal congestion with no additional anatomic abnormalities.

Treatment with nasal dexamethasone drops three times a day improved his breathing. While the dosage was later decreased to three drops once daily, a congestion episode led the mother to increase the dose back to the initial recommendation.

After seven weeks of treatment, the boy was noted to have facial puffiness, leading to an endocrine evaluation that revealed low cortisol levels. The dose was eventually reduced, and the boy’s cortisol levels returned to normal after several months.

The second case was a 6-week-old boy with a history of chronic congestion and difficulty feeding. He had severe nasal obstruction and required intubation due to respiratory distress. A nasal exam revealed damaged mucosa with severe nasal cavity narrowing, and he began treatment with three ciprofloxacin-dexamethasone drops three times a day.

After two and a half weeks of treatment, the boy’s cortisol levels were considerably low, and adrenal insufficiency was diagnosed. The treatment dose was reduced in an attempt to improve cortisol levels, but nasal obstruction symptoms continued.

The child then underwent surgery to resolve his nasal obstruction, and the treatment with steroid drops was discontinued. While his cortisol levels subsequently improved, they continued to be low, suggesting that he may have a hormone-related disease.

Despite the benefits of steroid-based nasal drops, small infants are more sensitive to steroid compounds. In addition, nasal drops are more easily absorbed than nasal sprays, suggesting that infants taking these medications should be better controlled for side effects.

“Patients started on this therapy must be closely monitored in a multi-disciplinary fashion to ensure patient safety and optimal symptom resolution,” the researchers suggested.

From https://cushingsdiseasenews.com/2018/03/09/cushing-syndrome-infants-can-be-caused-by-steroid-based-nasal-drops-study-suggests/

Why Was This Woman Gaining Weight Despite Her Diet?

“I just can’t seem to lose weight,” the 59-year-old woman said quietly. She had tried everything, she told the young doctor, who was training to be an endocrinologist at Mount Sinai Hospital in New York City. Weight Watchers. Exercise. She ate more vegetables, less fat, then fewer carbs. But still she was gaining weight, 30 pounds during the past seven months, including 12 in the past two weeks. She had never been skinny, she continued, but shapely. In her mid-40s, she started gaining weight, slowly at first, then rapidly. She was considering bariatric surgery, but she wanted to make sure she wasn’t missing something obvious. She had low thyroid hormones and had to take medication. Could her thyroid be off again?

The doctor asked her about symptoms associated with a low thyroid-hormone level. Fatigue? Yes, she was always tired. Changes in her hair or skin? No. Constipation? No. Do you get cold easier? Never. Indeed, these days she usually felt hot and sweaty.

It was probably not the thyroid, the doctor said. She asked if the woman had any other medical problems. She had high blood pressure and high cholesterol — both well controlled with medications. She also had obstructive sleep apnea, a disorder in which the soft tissue at the back of the throat collapse during sleep, cutting off air flow and waking the person many times throughout the night. She had a machine that helped keep her airway open, and she used it every night. She also had back pain, knee pain and carpal-tunnel syndrome. The pain was so bad that she had to retire from her job years before she was ready.

Big, Bigger, Biggest

The doctor examined her, then went to get Dr. Donald Smith, an endocrinologist and director of lipids and metabolism at Mount Sinai’s cardiovascular institute. After hearing a summary of the case, Smith asked the patient if she had anything to add. She did: She didn’t understand why she was getting so much bigger. Her legs were huge. She used to have nice ankles, but now you could hardly see them. Her doctor had given her a diuretic, but it hadn’t done a thing. Everything was large — her feet, her hands, even her face seemed somehow bigger. She hardly recognized the woman in the mirror. Her doctors just encouraged her to keep trying to lose weight.

Worth a Thousand Words

“Let me show you a picture,” she said suddenly and reached over to her purse. The patient’s sister had made a comment recently that led the patient to wonder whether the changes she saw in the mirror were more than simple aging. The patient pulled out a photograph of an attractive middle-aged woman and handed it to Smith. That was me eight years ago, she told him. Looking at the two faces, it was hard to believe they belonged to the same woman. Smith suspected this was something more than the extra pounds.

Two possibilities came to mind. Each was a disease of hormonal excess; each caused rapid weight gain. The first was Cushing’s disease, caused by overproduction of one of the fight-or-flight hormones, cortisol. The doctor looked at the patient, seeking clues. On her upper back, just below her neck, the woman had a subtle area of enlargement. This discrete accumulation of fat, called a buffalo hump, can occur with normal weight gain but is frequently seen in patients with Cushing’s. Do you bruise more easily these days? he asked. Cushing’s makes the skin fragile. No, she said. Did she have stretch marks on her stomach from the weight gain? The rapid expansion of the abdomen can cause the fragile skin to develop dark purple stretch lines. No. So maybe it wasn’t Cushing’s.

Find out the answer at http://www.nytimes.com/interactive/2016/04/17/magazine/17mag-diagnosis.html#/#7

%d bloggers like this: